Journal of Lie Theory
Vol. 8, No. 2, pp. 219-228 (1998)

Idempotents in complex group rings: theorems of Zalesskii and Bass revisited

M. Burger and A. Valette

Departement Mathematik
ETH Zurich
Ramistrasse 101
CH-8092 Zurich, Switzerland

Institut de Mathematiques
Uni. Neuchatel
Rue Emile Argand 11
CH-2007 Neuchatel, Switzerland

Abstract: Let $\Gamma$ be a group, and let ${\scriptstyle\C}\Gamma$ be the group ring of $\Gamma$ over ${\scriptstyle\C}$. We first give a simplified and self-contained proof of Zalesskii's theorem \cite{Zal} that the canonical trace on ${\scriptstyle\C}\Gamma$ takes rational values on idempotents. Next, we contribute to the conjecture of idempotents by proving the following result: for a group $\Gamma$, denote by $P_{\Gamma}$ the set of primes $p$ such that $\Gamma$ embeds in a finite extension of a pro-$p$-group; if $\Gamma$ is torsion-free and $P_{\Gamma}$ is infinite, then the only idempotents in ${\scriptstyle\C}\Gamma$ are 0 and 1. This implies Bass' theorem \cite{Bas} asserting that the conjecture of idempotents holds for torsion-free subgroups of $ GL_{n}({\scriptstyle\C})$.

Full text of the article:

[Previous Article] [Next Article] [Contents of this Number]